Hail, Westmoreland
- When
- May 1, 3:56 PM EST
- Where
- Westmoreland County, Acme
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.130, -79.430
Numerous thunderstorms formed south of a quasi-stationary boundary in an unstable air mass with moderate speed shear. 25 max) were received, and little wind damage was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous thunderstorms formed south of a quasi-stationary boundary in an unstable air mass with moderate speed shear. Several 1 hail reports (1.25 max) were received, and little wind damage was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 1:31 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 231 PM EDT SUN MAY 1 2016 .SYNOPSIS... SHOWER CHANCES WILL CONTINUE INTO THE EARLY PART OF THE WEEK WITH DRIER CONDITIONS THEN RETURNING UNTIL A MID-WEEK SYSTEM. && .NEAR TERM /THROUGH TONIGHT/... SCATTERING OUT OF CLOUDS HAS ALLOWED FOR AN INCREASE IN INSTABILITY AS A SOUPY BOUNDARY LAYER HAS REMAINED THROUGHOUT THE DAY. AN INTERMEDIATE 18Z KILN SOUNDING REVEALED VIRTUALLY NO CAP IN THE SCATTERED OUT ENVIRONMENT. SHOWERS HAVE POPPED QUITE QUICKLY POST-SCATTER OUT WITH THUNDER DEVELOPMENT LIKELY NOT FAR BEHIND. THIS ACTIVITY IS ALL FORMING ALONG A QUASI-STATIONARY BOUNDARY SPLAYED OUT ACROSS OUR REGION. MODEL CAPES SUGGEST 1500-2000 J/KG WILL BE POSSIBLE INTO THE EVENING WITH MODEST SHEAR. SPC HAS CONTINUED THE MARGINAL RISK OF SEVERE WEATHER ACROSS MUCH OF OUR AREA AS A RESULT. INSTABILITY DOES WANE THIS EVENING...HOWEVER YET ANOTHER WAVE IS SET TO TRACK DOWN THE FRONTAL BOUNDARY...ALLOWING IT TO SURGE A BIT NORTHWARD. STRONG DIFFERENTIAL PVA ALONG WITH RIGHT ENTRANCE REGION DIVERGENCE TRAVERSES THE NORTHERN HALF OF THE CWA OVERNIGHT AS A RESULT...MEANING A GOOD SWATH OF SHOWERS SHOULD CROSS THE AREA. POPS WERE ADJUSTED UPWARD AND SLOWED A BIT PER THE CONSENSUS OF 12Z GUIDANCE WITH THIS FEATURE. DUE TO THE MOIST AIR MASS IN PLACE WITH VERY HIGH DEWPOINTS...OVERNIGHT LOWS WILL LIKELY BE FAIRLY WARM FOR EARLY MAY. FRIES && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... LOW PRESSURE WILL BE OVER NORTHWESTERN PENNSYLVANIA AROUND SUNRISE...AND SHOULD RACE INTO NEW ENGLAND BY EVENING. WHILE RAIN WILL DIMINISH QUICKLY DURING THE MORNING WITH THE DEPARTURE OF THE LOW...A WAVE WILL DEVELOP ALONG THE TRAILING COLD FRONT. THIS WILL INCREASE THE CHANCE FOR SHOWERS MONDAY NIGHT...BUT THE BULK OF THE PRECIPITATION WILL REMAIN TO THE SOUTHEAST OF THE REGION. SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY BY TUESDAY EVENING. THE NEXT GAP IN RAIN WILL BE SHORT AS AN UPPER LEVEL LOW BEGINS TO DROP OVER THE EASTERN GREAT LAKES. THE NAM IS AN OUTLIER TO THE WEST...AND HAVE FOLLOWED THE GFS/ECMWF FOR TIMING AND PLACEMENT OF THE LOW. THIS WILL YIELD INCREASING CHANCE FOR SHOWERS THROUGH THE DAY ON WEDNESDAY. WITH MOSTLY CLOUDY SKIES THROUGH THE PERIOD...TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HAVE GONE WITH LIKELY POPS IN ALL LOCATIONS WEDNESDAY NIGHT WITH THE UPPER LEVEL LOW OVERHEAD. WEATHER WILL REMAIN COOL...CLOUDY...AND WET WITH SCATTERED SHOWERS THURSDAY AND FRIDAY BEFORE THE LOW DRIFTS EAST. SATURDAY SHOULD BE DRY BEFORE ANOTHER COLD FRONT APPROACHES FROM THE WEST ON SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THURSDAY AND FRIDAY BEFORE RETURNING TO NORMAL FOR THE WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LOW CLOUDS ARE RAPIDLY BREAKING UP AS DIURNAL MIXING INCREASES. WITH A VERY WEAK CAP HOLDING BACK INSTABILITY...INSOLATION WILL ALLOW FOR RAPID DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE SOUPY AIR MASS...THESE WILL POP VIRTUALLY ANYWHERE IN THE AREA THROUGH THE AFTERNOON. MORE ORGANIZED SHOWERS AND WIDESPREAD RESTRICTIONS WILL ENCROACH LATER THIS EVENING AND OVERNIGHT AS A FINAL WAVE MOVES DOWN THE STATIONARY BOUNDARY ACROSS THE AREA. IFR CONDITIONS WILL BE LIKELY AT MOST SITES INTO MONDAY MORNING. .OUTLOOK /MONDAY THROUGH THURSDAY/... ANOTHER ROUND OF RESTRICTIONS IS LIKELY WITH A WEDNESDAY COLD FRONT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT SUN MAY 1 2016 PAZ007>009-013>016-022-023-020930- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG- INDIANA- 518 AM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-020930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 518 AM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL PLAGUE THE REGION TODAY. A FEW STORMS MAY BECOME SEVERE. PRIMARY HAZARDS...LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 432 PM EDT SUN MAY 1 2016 OHZ049-050-PAZ029-WVZ001-002-012100- JEFFERSON-HARRISON-WASHINGTON-BROOKE-HANCOCK- 432 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...CENTRAL JEFFERSON...WEST CENTRAL WASHINGTON...SOUTHEASTERN HANCOCK AND BROOKE COUNTIES... AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF CADIZ...MOVING EAST AT 25 MPH. DIME SIZE HAIL WAS REPORTED NEAR JEWETT WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEIRTON...STEUBENVILLE...WELLSBURG...TORONTO...WINTERSVILLE...MINGO JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...BETHANY...HOPEDALE... SMITHFIELD...FRANKLIN...BEECH BOTTOM...BRILLIANT...RICHMOND...NEW ALEXANDRIA...BLOOMINGDALE...UNIONPORT...BRENTWOOD AND NEWELL. LAT...LON 4024 8095 4042 8096 4045 8049 4020 8049 TIME...MOT...LOC 2032Z 269DEG 22KT 4034 8087 CL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SUN MAY 1 2016
PAZ073>076-012100-
FAYETTE RIDGES-WESTMORELAND RIDGES-WESTMORELAND-FAYETTE-
436 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHERN WESTMORELAND COUNTIES...
AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW STANTON...OR
9 MILES SOUTHWEST OF GREENSBURG...MOVING EAST AT 25 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...SCOTTDALE...YOUNGWOOD...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...MADISON...YOUNGSTOWN...HUNKER...LAUREL
MOUNTAIN...DONEGAL...CHAMPION...LAUREL MOUNTAIN STATE PARK...ACME...JONES
MILLS AND LOYALHANNA GORGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 51 AND 57.
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 73 AND 99.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4018 7914 4016 7914 4016 7916 4013 7917
4011 7919 4012 7920 4012 7921 4010 7923
4009 7926 4004 7929 4007 7970 4025 7971
4030 7913 4018 7913
TIME...MOT...LOC 2035Z 266DEG 20KT 4017 7962
CLThe Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639040.